Oklahoma, 2011

Hail in Oklahoma, May 12, 2011

May 12, 2011 · NWS OUN · 12 events in 8 counties and zones

The same storm system that produced widespread heavy rainfall and sporadic wind damage on the 11th continued to move east through Kansas. The cold front/dry line moved east during the afternoon, lying over the eastern quarter of Oklahoma by peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The same storm system that produced widespread heavy rainfall and sporadic wind damage on the 11th continued to move east through Kansas. The cold front/dry line moved east during the afternoon, lying over the eastern quarter of Oklahoma by peak heating. Thunderstorms developed from central into southeast Oklahoma, with a few of them becoming severe with large hail. The largest hail stones ranged from half-dollar to ping pong ball size, although most of the thunderstorms produced around nickel to quarter size. The storms weakened shortly after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 1:27 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 12, 1:27 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU MAY 12 2011

.DISCUSSION...
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF
COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE
AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE...
UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL
PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS
OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO
THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND
THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP
FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA.

THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH
TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW
MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD
BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK
OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD
RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM
SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  70  46  66 /  10  10   0   0
HOBART OK         51  72  43  67 /   0   0   0   0
WICHITA FALLS TX  54  75  50  72 /  10   0   0   0
GAGE OK           46  68  39  67 /  10   0   0   0
PONCA CITY OK     52  64  43  64 /  20  20   0   0
DURANT OK         57  72  50  69 /  30   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/25
Hazardous weather outlook, May 12, 10:44 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.

IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.

DAMAGING WINDS TO 65 MPH.

LOCALLY HEAVY RAIN AND MINOR FLOODING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.

THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.

BURKE

In the hours before

Special weather statement, May 12, 2:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 12 2011

OKZ045-046-050-122100-
LOVE OK-JEFFERSON OK-CARTER OK-
335 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
PETERSBURG...MOVING NORTHEAST AT 25 MPH.  ANOTHER STRONG
THUNDERSTORM WAS FORMING TO THE SOUTHWEST NEAR NOCONA.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3392 9760 3397 9760 3399 9767 3402 9769
      3422 9735 3403 9721 3390 9749 3389 9757

The radar

The Norman radar (KTLX), 66 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Garvin

When
May 12, 2:45 PM CST
Where
Garvin County, Pauls Valley
Measured
0.88 in hail
Reported by
Public
Coordinates
34.740, -97.220

Hail, Pottawatomie

When
May 12, 4:07 PM CST to 4:15 PM CST
Where
Pottawatomie County, 2 mi W of Earlsboro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.270, -96.835

Hail, Pottawatomie

When
May 12, 4:11 PM CST
Where
Pottawatomie County, 2.64 mi ESE of Shawnee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.310, -96.880

The hail was reported 3 miles east of Highway 177.

Hail, Pottawatomie

When
May 12, 4:35 PM CST
Where
Pottawatomie County, 4.34 mi N of Earlsboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.332, -96.789

The hail was reported near the intersection of Highways 3E and 99A.

Hail, Lincoln

When
May 12, 4:36 PM CST
Where
Lincoln County, Prague
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.490, -96.690

Hail, Seminole

When
May 12, 4:40 PM CST
Where
Seminole County, 3.28 mi NW of Little
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.385, -96.710

The hail occurred near exit 198 off of Interstate 40. The report was relayed by Weather Affirmation.

Hail, McClain

When
May 12, 4:44 PM CST
Where
McClain County, Byars
Measured
1 in hail
Reported by
Public
Coordinates
34.870, -97.050

Hail, Garvin

When
May 12, 4:59 PM CST
Where
Garvin County, 5 mi NE of Pauls Valley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.791, -97.158

Hail, Seminole

When
May 12, 5:45 PM CST
Where
Seminole County, 0.97 mi N of Seminole
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.244, -96.679

The hail was reported a half of a mile west, and a quarter mile south of Highways 9 and 99.

Hail, Hughes

When
May 12, 6:32 PM CST
Where
Hughes County, Gerty
Measured
1.5 in hail
Reported by
Public
Coordinates
34.840, -96.290

Hail, Pontotoc

When
May 12, 6:43 PM CST
Where
Pontotoc County, 2 mi N of Stonewall
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.679, -96.530

Hail, Johnston

When
May 12, 7:42 PM CST
Where
Johnston County, Mill Creek
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.400, -96.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290754, 290755, 290757, 290758, 290759, 290760, 290761, 290762, 290763, 290764, 290765, 290766.